Hail, Seneca
- When
- August 3, 6:44 PM EST
- Where
- Seneca County, 1 mi E of Tiffin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.100, -83.151
Penny sized hail was observed.
Scattered thunderstorms developed on August 3rd. At least one produced some small hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Scattered thunderstorms developed on August 3rd. At least one produced some small hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 3, 5:47 PM EST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 647 PM EDT Thu Aug 3 2017 .SYNOPSIS... Low pressure from the upper midwest will move across the Great lakes Friday pulling a strong cold front east across the area Friday. High pressure will build across the region over the weekend. The next cold front will come on Monday. && .NEAR TERM /THROUGH FRIDAY NIGHT/... Update...Increased pops to likely across far northeast Ohio and northwest PA for a couple hours this evening. Did the same for northwest Ohio with showers and storms in the areas. Otherwise no big changes. Original...The majority of thunderstorms have drifted northeast along the lakeshore as the weak shortwave aloft lifts out. Other thunderstorms over northern Indiana will slide across parts of northwest Ohio late this afternoon and early this evening. Will have a "chance" for the remainder of the afternoon and early evening. The activity should diminish after sunset since there is little forcing. Cannot rule out a few more showers/storms overnight as the low level jet increases across the area. It will be a relatively warm night as the south wind increases. Forecast lows at or above guidance, generally 65-70. The models are in better agreement on the timing of the front on Friday and is a little faster again. The front should cross northwest Ohio in the morning, northeast ohio in the afternoon and move east of the forecast area early in the evening. There will likely be a fair amount of debris clouds in the morning and there is some uncertainty on where the new development will occur, probably just east of I-71. With the stronger wind field aloft and the steepening lapse rates, there will be a better chance for organized severe weather. Pretty good cold advection behind the front and even with some sunshine returning at Toledo, high temps will hold in the lower/mid 70s. It will become breezy/windy at all locations It will not take long for lake effect showers to develop off Lake Erie Friday night. The cooler air combined with the trough aloft with the west flow should allow showers to move across the primary snowbelt. Will not mention thunder at this time but it is possible. It will be much cooler with lows in the mid/upper 50s except along the east lakeshore. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Saturday will have the feel and look of a fall day as H8 temps around 7C will yield a fair amount of lake effect cloud cover and scattered showers across the snowbelt in the morning. Significant drying is expected on a west breeze as the low drifts northward and high pressure pushes in across KY/TN by afternoon. With that have the best chances across far east snowbelt. There are hints of an upper disturbance to work across northern OH Saturday with the models painting some QPF. Figure it will dry out too much to have much more than a sprinkle elsewhere. Highs across PA may not break 70. Sunday will be the transition day with high pressure shifting east but the approach of the next system will be on the horizon. Timing differences with this and some guidance brings showers into Ohio during the day Sunday. Have kept the forecast dry for now with the high just off to our east maintaining some dry air. But by Monday have generic broad brushed precip chances across the area as the shortwave comes across and the surface low/front moves across Ohio. && .LONG TERM /MONDAY THROUGH THURSDAY/... Lingering showers over the forecast area Monday night will gradually move east of the forecast area Tuesday morning. After that, high pressure builds over the area and remains through mid week. Expect mild conditions with highs in the 70s and lows in the mid 50s to lower 60s. High begins to slide east Thursday allow a low pressure system to track across the upper ohio Valley. Still some doubt as to the exact track and timing of the system so will just go with low chance pops. && .AVIATION /18Z Thursday THROUGH Tuesday/... Weak trough aloft will little forcing at the surface will result in a scattering of thunderstorms this afternoon and early this evening. Unfortunately, it will be difficult to time the thunderstorms and the best approach may be tempo thunder from about 18/19Z-22/23Z and update as necessary. After the diurnal convection, most of tonight should be quiet but there will be an increasing southerly low level jet an cannot rule out a shower or thunderstorm just about anywhere. A strong cold front will reach northwest Ohio Friday morning and continue east Friday afternoon. There is a better chance for showers and thunderstorms as the front moves east on Friday but most of the activity may occur after the TAF forecast period after 18Z. OUTLOOK...Non-VFR extreme NE OH/NW PA late Friday night into Saturday. Non-VFR possible again Monday into Tuesday. && .MARINE... Scattered thunderstorms will still be possible through the evening with a stray thunderstorm possible overnight. By dawn a cold front will be nearing the western basin. This front will march east across the lake during the day reaching the east end by mid evening. Storms Saturday could be strong. South winds will begin to increase tonight and shift to the southwest and increase to 20 to 25 knots (maybe close to 30 knots) behind the front through Friday night. A secondary trough crosses early Saturday morning with another shift to west-northwest. Winds will slowly diminish through the day Saturday. Small craft advisories will be needed and beach conditions will be rough through Saturday. Sunday is the day to be on the lake as winds will be light/variable direction. The next system crosses the Ohio Valley Monday into Tuesday. This will take winds from the southeast around through north Monday and then northeast by Tuesday as high pressure settles across the Midwest. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Kosarik NEAR TERM...TK/Kosarik SHORT TERM...Oudeman LONG TERM...DJB AVIATION...TK MARINE...Oudeman
Hazardous Weather Outlook National Weather Service Cleveland OH 417 AM EDT Thu Aug 3 2017 LEZ142>145-162>165-OHZ003-006>009-017-018-027-040830- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood- Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot- 417 AM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-146>149-166>169-OHZ010>014-019>023-028>033-036>038-047-089- PAZ001>003-040830- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga- Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull- Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes- Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 417 AM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is slight risk for severe thunderstorms on Friday as a strong cold front crosses the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Cleveland OH 339 PM EDT THU AUG 3 2017 OHZ012>014-089-032045- Geauga-Lake-Ashtabula Lakeshore-Ashtabula Inland- 339 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GEAUGA...LAKE AND CENTRAL ASHTABULA COUNTIES... At 338 PM EDT, a strong thunderstorm was located over Perry, or 7 miles east of Painesville, moving northeast at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations that may be impacted include... Painesville, Ashtabula, Conneaut, Chardon, Fairport Harbor, Geneva-On-The-Lake, Mentor, Geneva, Madison, North Kingsville, Perry, Mentor-On-The-Lake, Kirtland, Austinburg, Montville, Kingsville, Pierpont, North Perry, Thompson and Kirtland Hills. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4200 8052 4175 8052 4153 8127 4174 8138 TIME...MOT...LOC 1938Z 245DEG 13KT 4176 8112 Mullen
The Cleveland radar (KCLE), 113 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny sized hail was observed.
A trained spotter estimated thunderstorm winds gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717765, 717766.